Ohio, 2024Damaging Winds in Ohio, April 17, 2024
April 17, 2024 · NWS PBZ · 11 events in 7 counties and zones
A squall line developed in western Ohio on April 17th along a cold front before tracking east into western Pennsylvania. Behind the cold front, a 50kt low-level jet was measured on the KPBZ radar at 3,000ft and surface based instability ranged between 500J/kg to 1,000J/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line developed in western Ohio on April 17th along a cold front before tracking east into western Pennsylvania. Behind the cold front, a 50kt low-level jet was measured on the KPBZ radar at 3,000ft and surface based instability ranged between 500J/kg to 1,000J/kg. As a result, widespread wind damage was noted with this passing system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 17, 2:23 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Apr 17, 2:23 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
323 PM EDT Wed Apr 17 2024
.SYNOPSIS...
Cold front will cross the area this evening bring thunderstorms.
After a brief dry period Thursday, another cold front moving
through very late Thursday night and Friday will bring another
round of showers before a period of cool and dry weather moves
in for Saturday through Monday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
KEY MESSAGES:
- Severe thunderstorms with very large hail and damaging winds
between 6 pm and 11 pm this evening.
- Thunderstorms in Pittsburgh area 8 to 9 pm.
------------------------------------------------------------------
500 mb trough with 50-60 meter height falls rolls through this
evening with associated band of severe thunderstorms along cold
front. Heating in the dry slot of the weakening low has been
strong with temperatures climbing into the 70s and lower 80s
with dew points of 55 to 60F. A band of supercells has formed
ahead of the surface cold front and will move steadily across
northern and central Ohio this afternoon and into western PA and
northern WV early this evening.
MLCAPE of 1,500 J/kg coupled with 7 to 7.5 C/km lapse rates and
0-6 km shear of 40-50 knots supports large to very large hail.
The 17z KILN had several SARS analogs with 2"+ hail. LCL values
are a bit high for strong tornadoes in the 1,300 m range.
However with 20-30 knots of 0-1km shear tornadoes are possible
especially in Ohio counties before upscale evolution to a solid
squall line focuses threat on wind damage.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
KEY MESSAGES:
- Above normal temperature and dry weather expected for
transitory day Thursday.
- Another round of showers and low probability thunderstorms
expected Friday with cold front passage.
----------------------------------------------------------------
Height rises with 500mb ridge move across area Thursday bring
brief period of dry weather with weak surface ridge at the
surface.
A deep upper low then moves across Ontario Thursday night and
Friday with 200 meter height falls into Quebec. Although this is
a glancing blow this far south, it does induce a wave of low
pressure, pushing a cold front through the Upper Ohio River
valley with showers expected starting very late Thursday night
in Ohio and moving through rest of area Friday.
Heights fall about 80 meters Friday night in wake of cold front
and usher in colder air to set up the weekend as 850 mb
temperatures fall to about 0C during the night.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
KEY MESSAGES:
- Dry but cooler conditions expected for the weekend.
- Periodic shortwave passages may offer brief precipitation
windows through the middle of next week.
-------------------------------------------------------------------
Dry and cool westerly flow aloft expected Saturday through
Monday. A large Canadian High settles into the central CONUS
with persistent northwest surface flow and gradually cooling 850
mb temps. By Saturday evening they will drop to -2 to -4C, then
-4 to -6C by early Sunday morning.
While 30s are possible Saturday night, Sunday night appears to
be the coldest with clear skies and light winds creating
favorable conditions for radiational cooling. Even though
boundary layer starts to warm with 850 mb temps warming close to
zero, a sharp inversion is expected with light winds under the
surface ridge. NBM 10th percentile Min Temps are in the upper
20s in the north and lower 30s over much of the central potion
of forecast area. Given the recent warmth and early start to
growing season, we ran the frost tools and widespread frost is
expected Sunday night which may eventually require headlines.
Trough coming out of Midwest Monday night moves into Great Lakes
Tuesday and the northeast states on Wednesday. Showers are
possible Tuesday and may linger on Wednesday as a result of
strong cold advection and possible lake effect showers. 12z
ECMWF even had -10C 850 mb temps reaching into northern PA on
Wednesday.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Scattered to broken clouds with mixed levels (predominantly
5-10kft) and a few scattered light showers are ongoing across
the area to start the TAF period. Expect this to generally
continue through the afternoon before thunderstorm activity
ramps up and a line of thunderstorms - possibly severe and
capable of producing damaging winds and large hail - moves
through the area from west to east between roughly 22Z and 03Z.
These storms may also bring brief reductions in ceilings and
visibilities to area terminals as they push through. Hi-res
ensemble guidance continues to indicate high probabilities
(>60%) of MVFR or lower ceilings settling into much of the area
overnight in the wake of these storms. If this occurs,
conditions would improve during the late morning or early
afternoon hours on Thursday, right at the tail end of the
current TAF period.
Winds are generally out of the south or southwest around 10
knots to start the TAF period. Expecting more frequent gusts to
20-25 knots to begin later this afternoon owing to deeper
boundary layer mixing. Wind settle again overnight in the wake
of the storms and veer to more westerly by the end of the
period.
.Outlook...
Restrictions remain possible Thursday night into Friday under
another passing upper trough and associated chances for rain.
Prevailing VFR returns over the weekend.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...Craven
NEAR TERM...Craven
SHORT TERM...Craven
LONG TERM...Craven
AVIATION...Cermak
Hazardous weather outlook, Apr 17, 1:20 PM EST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
220 PM EDT Wed Apr 17 2024
PAZ009-016-074-076>078-WVZ510>514-181830-
Forest-Jefferson PA-Higher Elevations of Westmoreland-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
220 PM EDT Wed Apr 17 2024
This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.
.DAY ONE...This afternoon and tonight.
There is a marginal risk of severe thunderstorms mainly between 8 and
10 pm this evening with potential for large hail and damaging winds.
Heavy rain associated with thunderstorms could also pose a limited
flash flood risk given saturated grounds across the region.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A frost or freeze is expected Saturday night and especially Sunday
night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>015-020>022-029-
031-073-075-WVZ001>004-012-021-509-181830-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-
Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
220 PM EDT Wed Apr 17 2024
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
There is a slight risk of severe thunderstorms mainly between 5 and
8 pm this evening with potential for large hail up to golf ball sized
and damaging winds. Isolated tornadoes are possible especially in the
Ohio Counties.
Heavy rain associated with thunderstorms could also pose a limited
flash flood risk given saturated grounds across the region.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Frost and potentially a freeze is expected Saturday night and
especially Sunday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Craven
Thunderstorm Wind, Tuscarawas
- When
- April 17, 5:08 PM EST
- Where
- Tuscarawas County, 1.48 mi SSW of Zoar
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Storm Survey
- Coordinates
- 40.600, -81.430
Large branches down noted by NWS Storm Survey.
Thunderstorm Wind, Tuscarawas
- When
- April 17, 5:10 PM EST
- Where
- Tuscarawas County, 1.05 mi W of Valley Jct
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.580, -81.400
One down tree and several large branches down noted by NWS Storm Survey.
Thunderstorm Wind, Carroll
- When
- April 17, 5:25 PM EST
- Where
- Carroll County, 1.72 mi ENE of Leesville Res
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.490, -81.190
Tree down on unoccupied cabin on Concord Drive near Lewisville Lake.
Thunderstorm Wind, Carroll
- When
- April 17, 5:25 PM EST
- Where
- Carroll County, 1.72 mi ENE of Leesville Res
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.490, -81.190
Tree down on unoccupied cabin on Concord Drive near Lewisville Lake.
Thunderstorm Wind, Muskingum
- When
- April 17, 5:25 PM EST
- Where
- Muskingum County, 1.48 mi SSW of Zanesville Parr Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.980, -82.030
Tree down on Military Road.
Thunderstorm Wind, Carroll
- When
- April 17, 5:35 PM EST
- Where
- Carroll County, 2.1 mi SW of Harlem Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.500, -81.030
Trees down on State Route 9 near Pledge Road.
Thunderstorm Wind, Columbiana
- When
- April 17, 5:40 PM EST
- Where
- Columbiana County, 0.87 mi NW of Hanoverton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.760, -80.940
Trees were reported down on Route 30 and on 2nd Street in Hanoverton.
Thunderstorm Wind, Muskingum
- When
- April 17, 5:51 PM EST
- Where
- Muskingum County, 0.53 mi W of New Concord
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.000, -81.740
Trees were reported down on North Liberty Street near Buckeye Street in New Concord.
Thunderstorm Wind, Guernsey
- When
- April 17, 6:01 PM EST
- Where
- Guernsey County, 1.48 mi SSE of Brown Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.010, -81.610
A few trees reported down on High Hill Road.
Thunderstorm Wind, Jefferson
- When
- April 17, 6:03 PM EST
- Where
- Jefferson County, 0.87 mi NW of Toronto
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.460, -80.610
Report of a large tree down on Titanium Way.
Thunderstorm Wind, Belmont
- When
- April 17, 6:42 PM EST
- Where
- Belmont County, 1.27 mi WNW of Crabapple
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.890, -81.020
Report of trees down from MPing.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, April 17, 2024$1.6 million · EF1 · 14 events
- Tornadoes and Hail in Ohio, April 17, 2024$90,000 · EF1 · 34 events
- Hail and Damaging Winds in Pennsylvania, April 17, 2024$131,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Michigan, April 17, 2024$170,000 · 1 in hail · 7 events
- Damaging Winds in Michigan, April 17, 2024$40,000 · 60 kt wind · 6 events
- Damaging Winds in Ohio, April 17, 2024$25,000 · 55 kt wind · 4 events
- Damaging Winds in West Virginia, April 17, 2024$13,000 · 56 kt wind · 14 events
- Hail and Damaging Winds in Indiana, April 17, 2024$16,000 · 1 in hail · 6 events
- Flash Flooding and Flood in Ohio, April 17 to 18, 2024$6,000 · 1 in hail · 11 events
- Frost and Freeze in Washington, April 17, 20243 events
- Marine Thunderstorm Winds in Lake Michigan, April 17, 20243 events
- Marine Thunderstorm Winds in Lake Erie, April 17, 202457 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169409, 1169410, 1169411, 1169412, 1169413, 1169414, 1169415, 1169416, 1169417, 1169418, 1169419.